Letters to the Editor



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2002 Sep 1;66(5):734.

Acetaminophen Toxicity in Children

to the editor: As the manufacturer of Tylenol acetaminophen products, we would like to correct the potentially misleading information in your recent summary of the American Academy of Pediatrics policy statement on acetaminophen toxicity.1

The report2 states: “While a specific toxic threshold has been difficult to establish because of variable factors (e.g., inaccurate information about ingested dose, use of sustained-release formulation), severe hepatotoxicity appears to be linked to cumulative toxicity associated with repeated doses rather than a single overdose.” This statement implies that any dose of acetaminophen may result in toxicity. The recommended single dose of acetaminophen for children is 10 to 15 mg per kg. It is well documented that hepatotoxicity in children has not been associated with acute overdosages below 150 mg per kg.3 In fact, serious toxicity or fatalities have been extremely infrequent following an acetaminophen overdose in young children, possibly because of differences in the way children metabolize acetaminophen.

In addition, the statement leads the reader to believe that acetaminophen toxicity may occur from repeated (therapeutic) doses. This is not true. The overwhelming weight of credible data shows that acetaminophen toxicity does not occur at therapeutic doses.

REFERENCES

1. American Academy of Pediatrics Committee on Drugs. Acetaminophen toxicity in children. Pediatrics. 2001;108:1020–4.

2. AAP policy on acetaminophen toxicity in children [Clinical Briefs]. Am Fam Physician. 2001;64:1907.

3. Smilkstein MJ. Acetaminophen. In: Goldfrank's Toxicologic emergencies. 6th ed. Stamford, Connecticut: Appleton & Lange, 1998:541–68.

editor's note: Although American Family Physician accurately paraphrased the AAP policy statement, we realize that the wording regarding repeated dosing of acetaminophen could be misinterpreted. Acetaminophen toxicity should not occur after repeated administration within standard dosing ranges and intervals. Repeated overdosing can result in the toxic effects mentioned in the “Clinical Briefs” item.

 

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article